Search Videos by Topic or Participant
Browse by Series:

Managing Toxicity in Immunotherapy for Lung Cancer

Panelists:Benjamin P. Levy, MD, Mount Sinai Health Systems;Chandra P. Belani, MD, Penn State Cancer Institute;Marina Garassino, MD, National Cancer Institute Milan, Italy;Sarah B. Goldberg, MD, MPH, Yale Cancer Center;Ramaswamy Govindan, MD, Washington University School of Medicine;Mark G. Kris, MD, Memorial Sloan-Kettering Cancer Center
Published: Wednesday, Sep 28, 2016


Transcript:

Benjamin P. Levy, MD:
These drugs certainly have a unique mechanism of action, but they also come with their own set of AEs, in terms of adverse events. Talk about what the relevant adverse events are for these drugs and how you’re approaching management of them.

Sarah B. Goldberg, MD, MPH: What I usually tell my patients is most patients really have no meaningful side effects. It’s really well tolerated. Patients can feel incredibly well. Many of them have no side effects, that they feel fine on this. I’ve had patients tell me they feel better on the drug than they did without the drug. Symptoms they were having from the cancer they didn’t even realize were there are now gone. I think, overall, it’s very well tolerated. There are, as you’re saying, several immune-related adverse events that you have to be aware of and be really vigilant about monitoring for in patients, because they can be really severe and patients can become very sick. There’s been deaths associated with several of these AEs. But, I think what we’ve learned from several years of trials now is if you find these problems and you treat them aggressively, usually with steroids in more significant situations, they’re typically very manageable. Patients can have reversal of symptoms and feel very well once they’re under control.

The one AE that I am always telling my patients about for sure and keeping in my mind is pneumonitis, so that’s something that occurs in patients. Severe cases of pneumonitis are not common, but, again, we see them and they’re manageable with steroids. You just have to be aware of it to treat it. Colitis is something else we see. It tends to be more when you start using combinations with the CTLA4 inhibitors, but we see it with the single-agent PD-1 and PD-L1 drugs, too. Endocrinopathies, thyroid dysfunction, adrenal insufficiency, we’ve seen those as well. They’re typically managed with replacement of hormones. I tell my patients, and the way that I think about it myself is, any new symptoms that comes up when a patient is on an immune therapy or even off after a period of my time can be associated with an immune-related toxicity until proven otherwise. So, any new symptom is an autoimmune condition unless we’ve proven that it’s not and I treat it that way.

Benjamin P. Levy, MD: And are you partnering with pulmonologists and gastroenterologists to help manage these, or is this something that, given your experience in the clinical trial space, is something that you feel comfortable doing on your own?

Sarah B. Goldberg, MD, MPH: It depends on the situation there. We see a lot of this, so we tend to manage a lot of it on our own. But, it’s interesting how it’s emerged. Yes, it tends to be that there’s one or two people from each specialty that really have a special interest in these things, and they’re really fascinating the way these autoimmune toxicities present and maybe how you can relate it to non-immune therapy related diseases. But, there tends to be people in each specialty who are interested in these, so they’re the ones we tend to go to and discuss, or have them see our patients. In terms of the pneumonitis, occasionally we’ll want to “bronch” these patients, get a bronchoscopy and prove what we’re dealing with or really rule out infection as a cause. And there’s specific pulmonologists that have an interest in this and they tend to see these patients. Same with the GI toxicities. We sometimes will have them get a colonoscopy to prove what we’re dealing with, not always, but that’s a good discussion to have. Yes, there are specialists who have an interest in these diseases.

Part of what’s been interesting about this evolving paradigm in treating these patients with immune therapies is educating a subspecialist on these side effects, because none of us know about them. But, as you get experience with the drugs on trials and now during standard of care, I think it’s important to discuss the things that you might see and toxicities with subspecialists who are going to be encountering these things.

Benjamin P. Levy, MD: Yes. I echo your sentiment entirely. I think, again, it highlights the need, the importance of having a physician-champion educating others in a multidisciplinary way, so other practitioners are aware of the AEs associated with these drugs.

Transcript Edited for Clarity
Slider Left
Slider Right


Transcript:

Benjamin P. Levy, MD:
These drugs certainly have a unique mechanism of action, but they also come with their own set of AEs, in terms of adverse events. Talk about what the relevant adverse events are for these drugs and how you’re approaching management of them.

Sarah B. Goldberg, MD, MPH: What I usually tell my patients is most patients really have no meaningful side effects. It’s really well tolerated. Patients can feel incredibly well. Many of them have no side effects, that they feel fine on this. I’ve had patients tell me they feel better on the drug than they did without the drug. Symptoms they were having from the cancer they didn’t even realize were there are now gone. I think, overall, it’s very well tolerated. There are, as you’re saying, several immune-related adverse events that you have to be aware of and be really vigilant about monitoring for in patients, because they can be really severe and patients can become very sick. There’s been deaths associated with several of these AEs. But, I think what we’ve learned from several years of trials now is if you find these problems and you treat them aggressively, usually with steroids in more significant situations, they’re typically very manageable. Patients can have reversal of symptoms and feel very well once they’re under control.

The one AE that I am always telling my patients about for sure and keeping in my mind is pneumonitis, so that’s something that occurs in patients. Severe cases of pneumonitis are not common, but, again, we see them and they’re manageable with steroids. You just have to be aware of it to treat it. Colitis is something else we see. It tends to be more when you start using combinations with the CTLA4 inhibitors, but we see it with the single-agent PD-1 and PD-L1 drugs, too. Endocrinopathies, thyroid dysfunction, adrenal insufficiency, we’ve seen those as well. They’re typically managed with replacement of hormones. I tell my patients, and the way that I think about it myself is, any new symptoms that comes up when a patient is on an immune therapy or even off after a period of my time can be associated with an immune-related toxicity until proven otherwise. So, any new symptom is an autoimmune condition unless we’ve proven that it’s not and I treat it that way.

Benjamin P. Levy, MD: And are you partnering with pulmonologists and gastroenterologists to help manage these, or is this something that, given your experience in the clinical trial space, is something that you feel comfortable doing on your own?

Sarah B. Goldberg, MD, MPH: It depends on the situation there. We see a lot of this, so we tend to manage a lot of it on our own. But, it’s interesting how it’s emerged. Yes, it tends to be that there’s one or two people from each specialty that really have a special interest in these things, and they’re really fascinating the way these autoimmune toxicities present and maybe how you can relate it to non-immune therapy related diseases. But, there tends to be people in each specialty who are interested in these, so they’re the ones we tend to go to and discuss, or have them see our patients. In terms of the pneumonitis, occasionally we’ll want to “bronch” these patients, get a bronchoscopy and prove what we’re dealing with or really rule out infection as a cause. And there’s specific pulmonologists that have an interest in this and they tend to see these patients. Same with the GI toxicities. We sometimes will have them get a colonoscopy to prove what we’re dealing with, not always, but that’s a good discussion to have. Yes, there are specialists who have an interest in these diseases.

Part of what’s been interesting about this evolving paradigm in treating these patients with immune therapies is educating a subspecialist on these side effects, because none of us know about them. But, as you get experience with the drugs on trials and now during standard of care, I think it’s important to discuss the things that you might see and toxicities with subspecialists who are going to be encountering these things.

Benjamin P. Levy, MD: Yes. I echo your sentiment entirely. I think, again, it highlights the need, the importance of having a physician-champion educating others in a multidisciplinary way, so other practitioners are aware of the AEs associated with these drugs.

Transcript Edited for Clarity
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Oncology Briefings™: Updates in Novel Therapeutic Options for Lung Neuroendocrine TumorsMay 31, 20181.0
Community Practice Connections™: Working Group to Optimize Outcomes in EGFR-mutated Lung Cancers: Evolving Concepts for Nurses to Facilitate and Improve Patient CareJun 30, 20181.5
Publication Bottom Border
Border Publication
x